The source of what causes weight gain varies when it comes to medications. Some may increase your appetite, tempting you to eat more, resulting in a few pounds creeping on. Others might slow your metabolism down so calories aren’t burned as quickly. Additionally, certain classes of drugs may make your body retain water.
Although this wouldn’t mean you’ve put on extra fat, it will make you weigh more when you hit the scale. In other instances, the way your body stores and absorbs sugar and other nutrients may be affected, according to the University of Rochester. (https://www.aarp.org/)
Symptoms of medicine-related weight gain
The biggest symptom of medicine-related weight gain is:
- You weigh more than you normally do
- Water retention
- Change in appetite (you’re hungry all the time)
- Finding it harder for you to exercise.
How do you know a particular medication is a culprit?
There are a number of clinical guidelines that categorize medications as those that promote weight loss, and weight gain or have weight-neutral effects, but inconsistencies exist.
Weight gain is a possible side effect of many antidepressant drugs. Worries about gaining weight shouldn’t influence the choice of antidepressants for you. Taking certain selective serotonin reuptake inhibitors (SSRIs) makes you more prone to gaining weight.
Another class of antidepressant medications known as tricyclic antidepressants (TCAs) increase your appetite and cause you to gain those unwanted pounds.
If you do gain some weight while taking an antidepressant, the drug may not actually be the direct cause of the weight gain. An improved mood while taking an antidepressant, for example, may increase your appetite, leading to weight gain.
Don’t stop taking your drug right away even if you do gain a little bit of weight. You’ll need to work with your doctor to find an antidepressant that helps with your depression symptoms and doesn’t result in unwanted side effects. This may take a little bit of patience. Ref: https://www.healthline.com/
Steroids cause weight gain by altering the body’s electrolyte and water balances, as well as its metabolism — the way it uses and stores lipids, amino acids, protein, carbohydrates, and glucose, among other things. These factors contribute to weight gain by causing:
- increased appetite
- fluid retention
- changes in where the body stores fat
Steroid medications such as prednisone and hydrocortisone are known to cause weight gain. These may be given for chronic pain, allergies, asthma, autoimmune conditions, and hormonal disorders. To learn more: https://www.healthline.com/
Diabetes medications can cause weight changes by affecting how the body uses glucose (sugar). Insulin is a hormone that helps your body turn glucose from food into energy for your cells. Insulin helps glucose move from your blood into your cells. This movement lowers your blood glucose.
But when there’s too much glucose in the blood, insulin tells your liver to turn that glucose into fat. This added fat can lead to weight gain over time. The anabolic effect (promoting protein and fat storage) of these medications can cause weight gain.
Many oral medications used to treat type II diabetes (sulfonylureas and thiazolidinediones) and insulin may encourage weight gain. To learn more visit: https://www.goodrx.com/
While psychiatric medications can be essential for improving mental health and well-being, they often come with unwanted side effects. One particular side effect of many psychiatric medications is weight gain. They work by directly affecting your brain and can lead to changes in your metabolism and weight gain. They have been known to increase your appetite.
These are psychiatric pharmaceutical medications prescribed for treating mood disorders such as bipolar disorder or schizophrenia, promoting and sustaining intense shifts in your mood. Consult your doctor regarding the side effects of medication.
Diuretics may help you lose temporary water weight, but they can also lead to weight gain because your body may become “thirsty” after taking them. Your brain can interpret your thirst for hunger and you eat more. Moreover, the reduced water content of the body often makes the body retain water and salt, causing the so-called increase in water weight.
Beta-blockers reduce the reaction your body has to exercise and prevent an increase in your heart rate during exercise, making your body burn fewer calories. They also cause you to feel tired, which makes you feel unable to work out and causes you to gain weight.
Seizure medicines such as Depakene and Depakote (or valproic acid) treat seizures in people with epilepsy. This particular type of medication increases your appetite, causing you to gain 10 or more pounds.
The most common medications that may be associated with weight gain are valproic acid (FDA-approved) and amitriptyline. Remember, when you are prescribed a medication for your migraine, you should feel comfortable asking your doctor about its side effects. To learn more about common migraine medications visit https://americanmigrainefoundation.org/
Contraceptives that you take orally or that are injected have been associated with weight gain. Common contraceptives that may increase weight include
- Hormonal implants
- The contraceptive pill
- Hormonal intrauterine devices (IUDs)
- The morning-after pill
These medications are used for treating human immunodeficiency virus (HIV). There are various types that work in various ways.
Typically, people with HIV take three or more of these medications together or these medications can be combined into a single pill. Unfortunately, they are also linked with unavoidable weight gain.
Others: Antihistamines such as Allegra, Zyrtec, and Periactin and medications taken for hyperthyroidism (radioactive iodine and oral antithyroid medications such as carbimazole).
It would be best if you talked to your healthcare provider about drugs and weight gain. If weight gain is a concern, ask your doctor to substitute your medicine. Doctors and obesity researchers say that weight gain is associated with a few categories or families of drugs, not necessarily some specific brands. Moreover, not everyone who takes these medicines puts on pounds. Happily, people who do usually have an alternative medication they can try.